Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 451, NWS Birmingham, AL

August 22, 2005Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 22, 2005, 3:58 PM CDT for Coosa County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2005, 3:58 PM CDT (20:58 UTC)
Expired
Aug 22, 2005, 4:41 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 222059
SVRBMX
ALC037-222145-
/O.NEW.KBMX.SV.W.0451.050822T2058Z-050822T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 445 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOODWATER...OR ABOUT 11 MILES NORTHWEST OF ALEXANDER CITY...AND
  MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KELLYTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3304 8600 3310 8603 3311 8611 3302 8626
      3290 8603

$$

10/ARM
1 follow-up statement
000 
WWUS54 KBMX 222141
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT MON AUG 22 2005

ALC037-222151-
/O.CAN.KBMX.SV.W.0451.000000T0000Z-050822T2145Z/
COOSA AL-
441 PM CDT MON AUG 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COOSA COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3304 8600 3310 8603 3311 8611 3302 8626
      3290 8603

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:28 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 22, 3:28 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON AUG 22 2005

.SHORT TERM...
DEALING WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AGAIN
LATE THIS AFTERNOON AND EVENING AS THERE IS ONCE AGAIN A VERY HIGH
MICROBURST POTENTIAL. SEEMS LIKE THERE ARE TWO AREAS OF
CONCENTRATED CONVECTION THIS AFTERNOON ...ONE CONFINED TO MAINLY
SOUTH OF INTERSTATE 85 AND ANOTHER ALONG INTERSTATE 20 AND NORTH.
THIS CONVECTION WILL BEGIN TO DIMINISH AFTER SUNSET WITH THE LOSS
OF DAYTIME HEATING. ALSO INCLUDED PATCHY FOG AFTER MIDNIGHT AS
VERY MUGGY CONDITIONS WILL PERSIST. LOWS TONIGHT WILL ONCE AGAIN
REACH ONLY INTO THE MID 70S.

TUESDAY...SAME STORY BUT DIFFERENT DAY AS CONDITIONS WILL ONCE
AGAIN BE RIPE FOR PULSE THUNDERSTORMS INCLUDING WET MICROBURSTS.
AFTERNOON HIGH TEMPERATURES WILL BE SLIGHTLY COOLER...RELATIVELY
SPEAKING...IN THE LOW TO MID 90S. HEAT INDICES WILL RANGE FROM 102
TO 108 DEGREES WHICH IS JUST BELOW HEAT ADVISORY THRESHOLD. WILL
PROBABLY NEED TO REVISIT THIS LATER TONIGHT WHETHER WE NEED A HEAT
ADVISORY FOR AREAS SOUTH OF HIGHWAY 80 AGAIN. WEDNESDAY LOOKS TO
BE SIMILAR TO TUESDAY AS NO MAJOR WEATHER CHANGES ARE ANTICIPATED.

.LONG TERM...
ONLY MINOR TWEAKS WERE MADE TO THE EXTENDED PART OF THE FORECAST AS
UPPER HIGH CONTINUES TO DOMINATE THE AREA. SOME DRIER AIR IS
FORECAST FOR THE AREA DURING THE LATTER PART OF THE WEEK AS THE
GFS ADVERTISES THE COLD FRONT SLIDING SOUTH AS SURFACE HIGH
PRESSURE BUILDS OVER THE AREA. SOUNDS TOO GOOD TO BE TRUE...SO
OBVIOUSLY UNCERTAINTY SURROUNDS THIS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  92  72  92 /  30  60  20  40
ANNISTON    75  93  74  92 /  30  60  20  40
BIRMINGHAM  75  92  74  92 /  30  60  20  40
TUSCALOOSA  75  95  74  94 /  30  60  20  40
CALERA      75  92  74  92 /  30  60  20  40
AUBURN      75  92  73  90 /  40  60  20  40
MONTGOMERY  76  95  75  94 /  30  60  20  40
TROY        74  94  73  94 /  40  60  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AREAS ALONG
AND SOUTH OF A LIVINGSTON TO AUBURN LINE.

&&

KH/99
Hazardous weather outlook, Aug 22, 1:15 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT MON AUG 22 2005

ALZ011>015-017>050-231130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL
ALABAMA THROUGH 8 PM THIS EVENING.  SOME THUNDERSTORMS MAY BRIEFLY
GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS OVER 50 MPH...OR
LARGE HAIL.  THE STORMS WILL ALSO PRODUCE LARGE AMOUNTS OF
LIGHTNING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY HIGH.
MONTGOMERY...VERY HIGH.

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH
700 PM CDT TONIGHT...WITH HEAT INDICES EXPECTED TO TOP OUT BETWEEN
100 AND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP EACH AFTERNOON TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Aug 22, 2:38 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 22 2005

ALZ013-023-222015-
FAYETTE-TUSCALOOSA-
238 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND FAYETTE
COUNTIES UNTIL 315 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTH CENTRAL FAYETTE COUNTY...JUST SOUTH OF
BANKSTON...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THE NEW LEXINGTON
COMMUNITY THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 22, 3:07 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON AUG 22 2005

ALZ015-222030-
WALKER-
307 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 330 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF OAKMAN...MOVING SOUTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN THROUGH 330 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Special weather statement, Aug 22, 3:15 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT MON AUG 22 2005

ALZ028-222100-
CLAY-
315 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 400 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PYRITON...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...DELTA...
ASHLAND AND LINEVILLE THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION TO THE FREQUENT LIGHTNING...THESE STORMS COULD PRODUCE
STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Special weather statement, Aug 22, 3:21 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON AUG 22 2005

ALZ024-025-222100-
JEFFERSON-SHELBY-
321 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 400 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF LAKE PURDY...MOVING SOUTH AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEEDS...CAHABA
HEIGHTS...LAKE PURDY AND INVERNESS THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 22, 3:38 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT MON AUG 22 2005

ALZ050-222115-
BARBOUR-
338 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 415
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EUFAULA...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE AND
EUFAULA THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Aug 22, 3:55 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT MON AUG 22 2005

ALZ036-222145-
COOSA-
355 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 445 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOODWATER...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOODWATER AND
KELLYTON THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:22 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike38 min
Aug 22, 3:28 PM CDTSevere Thunderstorm WarningBMXJefferson24 min
Aug 22, 3:33 PM CDTSevere Thunderstorm WarningBMXShelby27 min
Aug 22, 4:04 PM CDTSevere Thunderstorm WarningBMXShelby36 min
Aug 22, 4:29 PM CDTSevere Thunderstorm WarningBMXShelby31 min
Aug 22, 4:36 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton39 min
Aug 22, 5:07 PM CDTSevere Thunderstorm WarningBMXChilton38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.